Valium® is a benzodiazepine that is commonly abused in the United States for its euphoric and anxiolytic properties. Although it may be used in a clinical setting with great benefit, abuse of Valium can be quite dangerous. Addiction is definitely a risk, as are overdose and death from withdrawal.
Valium is a benzodiazepine, a class of drugs that act upon the GABA receptors in the brain. Other common benzodiazepines include Xanax, Klonopin, and Librium. Valium is the trade name for the generic drug diazepam.
Valium is most commonly prescribed to help treat anxiety disorders, alcohol withdrawal, and muscle spasms. In rare cases, it can be prescribed to help treat disorders that cause seizures. Since it’s launch in the early 1960’s, it has been a common drug for treating a variety of conditions.
As with other benzodiazepines, Valium use can carry significant risk. First, benzodiazepine carries significant risk of addiction. The risk is much higher when the drug is being abused, but regular prescribed use can result in physical and psychological dependence as well.
Benzodiazepines can also cause severe drug withdrawal. Unlike many other drugs, benzodiazepine withdrawal can actually be fatal. By causing seizures, the detox from Valium can be lethal if not managed correctly at a professional detox facility.
There are many additional dangers to benzodiazepine abuse. One study found that benzodiazepine use is associated with higher risk of suicide. Another study found that use of benzodiazepines like Valium can cause significant impairments of cognition. These facts, coupled with the reality that most Valium addicts begin with a doctor-prescribed dose, make Valium a dangerous substance to use in the long-run for many people.
The symptoms of withdrawal from Valium will vary between different individuals. There are many factors that contribute to the severity of Valium withdrawal symptoms, including:
Although the symptoms may vary, there are a few that are commonly experienced. The most common symptoms of Valium withdrawal are:
Detoxing from Valium can be incredibly dangerous if not done with strong medical support. We strongly recommend reaching out to a clinician or medical professional before altering your dose of Valium or any other benzodiazepine. Valium withdrawal can be more than uncomfortable; it can be fatal. Don’t do it alone!